Tennessee, 2017

Damaging Wind in Tennessee, April 30, 2017

April 30, 2017 · NWS HUN · 1 event in 1 county or zone

A squall line tracked east-northeast through middle Tennessee during the afternoon hours. As the line of storms moved through Lincoln County, one individual was killed by a falling tree in Fayetteville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A squall line tracked east-northeast through middle Tennessee during the afternoon hours. As the line of storms moved through Lincoln County, one individual was killed by a falling tree in Fayetteville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 30, 11:25 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 30, 11:25 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1225 PM CDT Sun Apr 30 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1045 AM CDT Sun Apr 30 2017

Will keep this short, as the situation is evolving rapidly this
morning. All eyes are focused on the QLCS extending from roughly the
Memphis area to the Meridian MS. It has outpaced prior expectations
in terms of timing, and even some light stratiform precip is
beginning to push into extreme northwest Alabama. Despite the cloud
cover, strong/persistent warm and moist advection has boosted
temperatures back into the mid 70s with dewpoints in the mid-upper
60s.

Short-range/convection-allowing models are consistent in bringing the
initial line across the area through this afternoon--though the
timing/speed are still quite variable depending on model--then
developing a second line after 00Z then bringing that across. This
certainly looks reasonable with support from operational models.

Most forecast elements have been updated to reflect faster
precipitation onset, as well as the heavy rainfall forecast from WPC.
The temperature forecast will be tweaked to cool off a bit with the
rain and storms, but temperatures should easily still reach the low-
mid 80s.

.SHORT TERM...(Monday)
Issued at 348 AM CDT Sun Apr 30 2017

By 12z Monday, the line should be east of Huntsville and mostly
exiting NE AL. ECMWF/NAM lingers the line westward back a little and
pops were done to account for this. There could be some lingering
clouds in the north where the upper low dips to the south but
overall skies should clear out by late afternoon. We will see a
brief break in the hot weather with highs on Monday in the lower
70s.

.LONG TERM...(Monday night through Saturday)
Issued at 348 AM CDT Sun Apr 30 2017

Little change xpcted initially going into the latter part of the
forecast, with the previous cold front responsible for much of the
active wx ending the weekend period now well ewd into the Atlantic
Basin. High pressure originating out of the srn Plains will quickly
make its way ewd across the SE region thru Tue in the wake of the
frontal passage. Other than perhaps a brief shot of cooler/drier air
to start of the new work week, little change in overall temps is
xpcted with the earlier frontal passage thru mid week, as the low
level wind field veers back to the se/s and the upper flow pattern
turns more toward the wsw. Afternoon temps into Wed look to return
close to 80F, as another upper trough pattern drops well into the
srn Plains states.

The latest model runs unfortunately remain fairly inconsistent going
into the second half of the work week, with respect to the progression
of this upper trough axis over the Plains states and the developing
sfc wave. The 00Z GFS/ECMWF have trended back toward a faster and
more open upper trough axis, as it translates ewd across the SE
states thru Fri. The associated sfc low continues to lift newd into
the Lower MS/TN Valley regions Wed/Thu, with sct/num showers/tstms
developing along/ahead of the advancing sfc wave and attendant cold
front. Rainfall/showers may then linger Fri/Sat as the upper trough
pattern exits the region to the e.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1218 PM CDT Sun Apr 30 2017

A line of strong to severe storms is moving northeast through
Marion/Winston Counties in AL and the northern part of the line
should impact KMSL in the next hour. The line should impact KHSV
around 21z. CIGS seem to be hovering around 3-5kft and should stay
there through the afternoon with slight lowering possible in any
heavy rain. Amendments may be necessary if CIGS drop lower than
forecast. An additional round of showers after 3-4z is possible. A
thunderstorm may accompany this but chances aren't high enough right
now to include in the TAFs.

Winds will stay strong today with gusts around 30kt outside of
thunderstorms. Wind diminish overnight to 10-15kt and increase to
25-30kt again on Monday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 10 PM CDT this evening for ALZ001>010-016.

TN...Wind Advisory until 10 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...BCC
SHORT TERM...LN
LONG TERM...09
AVIATION...LN

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 30, 12:11 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
111 PM CDT Sun Apr 30 2017

ALZ001>010-016-TNZ076-096-097-011130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
111 PM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will continue to move
east this afternoon across northern Alabama and Southern Middle
Tennessee. Damaging winds will be the main threat with these storms
along with short-lived tornadoes.

Another line of showers and strong to severe thunderstorms is
expected this evening into the overnight hours. Damaging winds will
again be the primary threat with this secondary line along the cold
front.

Rainfall of 2 to 3 inches is likely by Monday morning, with
locally higher amounts possible. This may produce brief localized
flooding.

Windy conditions are expected this afternoon and evening. South
winds of 20 to 25 mph will gust up to 40 mph at times. A Wind
Advisory is in effect until 10 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Later next week, scattered to numerous thunderstorms are expected
Wednesday into Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
ongoing.

20

In the hours before

Special weather statement, Apr 30, 11:14 AM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1214 PM CDT SUN APR 30 2017

ALZ001>003-301800-
Lauderdale AL-Franklin AL-Colbert AL-
1214 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
WESTERN FRANKLIN COUNTIES UNTIL 100 PM CDT...

At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Red Bay to 6 miles west of Weston. Movement was
north at 75 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Sheffield, Tuscumbia, Red Bay, J P Coleman State Park,
Cherokee, St. Florian, Underwood-Petersville, Belgreen and Vina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8756 3431 8789 3432 8817 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 1714Z 197DEG 64KT 3446 8812 3418 8815

Stumpf
Local storm report, Apr 30, 11:46 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     NON-TSTM WND DMG 3 NNE UNDERWOOD-PETERSV 34.92N 87.68W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD.

&&
Local storm report, Apr 30, 12:16 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     5 N UNDERWOOD-PETERSVIL 34.95N 87.70W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE ON CR 8 IN FLORENCE.

0110 PM     TSTM WND DMG     1 E RUSSELLVILLE        34.51N 87.71W
04/30/2017                   FRANKLIN           AL   EMERGENCY MNGR

            TREE DOWN.

0110 PM     TSTM WND DMG     2 ENE SAINT FLORIAN     34.87N 87.59W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN.

1243 PM     NON-TSTM WND DMG 3 NNE UNDERWOOD-PETERSV 34.92N 87.68W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD.

1220 PM     TSTM WND DMG     6 SSE WATERLOO          34.84N 88.00W
04/30/2017                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN ON POWER LINES AT 4379 LANE
            SPRINGS ROAD.

&&
Local storm report, Apr 30, 1:24 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
224 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     CULLMAN                 34.18N 86.84W
04/30/2017                   CULLMAN            AL   EMERGENCY MNGR

            REPORTS OF NUMEROUS TREES DOWN IN THE CITY.

0220 PM     TSTM WND DMG     ELKMONT                 34.93N 86.97W
04/30/2017                   LIMESTONE          AL   PUBLIC

            TREE DOWN ON COMPTON STREET. TREE SNAPPED AT
            BASE.

0213 PM     TSTM WND GST     1 ESE DECATUR           34.57N 86.97W
04/30/2017  E65 MPH          MORGAN             AL   TRAINED SPOTTER

            ESTIMATED 60-65 MPH WINDS IN DECATUR.

0118 PM     TSTM WND DMG     1 SSW FLORENCE          34.82N 87.67W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN IN THE VICINITY OF HERMITAGE DR
            AND GRANDVIEW AVE.

0114 PM     TSTM WND DMG     5 N UNDERWOOD-PETERSVIL 34.95N 87.70W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE ON CR 8 IN FLORENCE.

0110 PM     TSTM WND DMG     2 ENE SAINT FLORIAN     34.87N 87.59W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN.

0110 PM     TSTM WND DMG     1 E RUSSELLVILLE        34.51N 87.71W
04/30/2017                   FRANKLIN           AL   EMERGENCY MNGR

            TREE DOWN.

1243 PM     NON-TSTM WND DMG 3 NNE UNDERWOOD-PETERSV 34.92N 87.68W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD.

1220 PM     TSTM WND DMG     6 SSE WATERLOO          34.84N 88.00W
04/30/2017                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN ON POWER LINES AT 4379 LANE
            SPRINGS ROAD.

&&
Local storm report, Apr 30, 1:45 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     PRICEVILLE              34.53N 86.89W
04/30/2017                   MORGAN             AL   EMERGENCY MNGR

            TREE DOWN OFF UPPER RIVER ROAD.

&&
Local storm report, Apr 30, 1:53 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     4 ESE ARDMORE           34.95N 86.77W
04/30/2017                   MADISON            AL   EMERGENCY MNGR

            TREE DOWN ACROSS MACEDONIA ROAD.

0247 PM     TSTM WND DMG     3 NNW HARVEST           34.90N 86.76W
04/30/2017                   MADISON            AL   EMERGENCY MNGR

            TREE WAS DOWN ACROSS TONEY SCHOOL ROAD BUT
            IS NOW CLEARED.

0223 PM     TSTM WND DMG     CULLMAN                 34.18N 86.84W
04/30/2017                   CULLMAN            AL   EMERGENCY MNGR

            REPORTS OF NUMEROUS TREES DOWN IN THE CITY.

0220 PM     TSTM WND DMG     ELKMONT                 34.93N 86.97W
04/30/2017                   LIMESTONE          AL   PUBLIC

            TREE DOWN ON COMPTON STREET. TREE SNAPPED AT
            BASE.

0220 PM     TSTM WND DMG     PRICEVILLE              34.53N 86.89W
04/30/2017                   MORGAN             AL   EMERGENCY MNGR

            TREE DOWN OFF UPPER RIVER ROAD.

0213 PM     TSTM WND GST     1 ESE DECATUR           34.57N 86.97W
04/30/2017  E65 MPH          MORGAN             AL   TRAINED SPOTTER

            ESTIMATED 60-65 MPH WINDS IN DECATUR.

0118 PM     TSTM WND DMG     1 SSW FLORENCE          34.82N 87.67W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN IN THE VICINITY OF HERMITAGE DR
            AND GRANDVIEW AVE.

0114 PM     TSTM WND DMG     5 N UNDERWOOD-PETERSVIL 34.95N 87.70W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON A HOUSE ON CR 8 IN FLORENCE.

0110 PM     TSTM WND DMG     1 E RUSSELLVILLE        34.51N 87.71W
04/30/2017                   FRANKLIN           AL   EMERGENCY MNGR

            TREE DOWN.

0110 PM     TSTM WND DMG     2 ENE SAINT FLORIAN     34.87N 87.59W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN.

1243 PM     NON-TSTM WND DMG 3 NNE UNDERWOOD-PETERSV 34.92N 87.68W
04/30/2017                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD.

1220 PM     TSTM WND DMG     6 SSE WATERLOO          34.84N 88.00W
04/30/2017                   COLBERT            AL   EMERGENCY MNGR

            TREE DOWN ON POWER LINES AT 4379 LANE
            SPRINGS ROAD.

&&

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
April 30, 1:59 PM CST
Where
Lincoln County, 2.83 mi W of Kelso
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.130, -86.520

A female was killed by a fallen tree onto a vehicle in the driveway of their residence on Rambo Road in Fayetteville.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Lincoln2017-04-3043FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683065.